Resident Rounds. Part III: Neutrophilic Eccrine Hidradenitis in the Setting of Acute Myelogenous Leukemia Treated With Cytarabine

February 2013 | Volume 12 | Issue 2 | Feature | 231 | Copyright © 2013

Darya Shlapak MBA, Kathyrn Kerisit MD, Christine Lin MD, Alun Wang MD PhD, and Brittany Stumpf MD

Department of Dermatology, Tulane University School of Medicine, New Orleans, LA

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 46-year-old white female with a recent diagnosis of acute myelogenous leukemia (AML) presented with a sudden onset of erythematous, edematous, tender papules and plaques scattered over the face, chest, and bilateral axillae. She was admitted for induction chemotherapy with cytarabine and daunorubicin 2 weeks before consultation. Ten days after the initiation of chemotherapy, she became febrile and was placed on cefepime for neutropenic fever. She noticed the eruption 4 days after initiation of an antibiotic regimen. The rash was initially confined to her face but rapidly spread to her chest and axillae (Figure 1). She denied arthralgia, myalgia, cough, pleurisy, dysuria, ocular symptoms, or oral ulcerations. White blood cell count was 0.5 × 103/µL.

Histologic examination revealed neutrophilic infiltrate of the eccrine coils with extension up the proximal portion of the eccrine ducts. There was prominent interstitial hemorrhage and mild superficial perivascular lymphocytic infiltrate. The overlying epidermis was acanthotic with mild keratinocytic atypia, most likely secondary to the patient’s recent chemotherapy (Figure 2).

Based on the above findings, the patient was diagnosed with neutrophilic eccrine hidradenitis (NEH). The lesions resolved after a few days of topical treatment with triamcinolone 0.1% ointment.

DISCUSSION

NEH is a distinctive neutrophilic dermatosis, associated with malignancy in 90% of the cases. Even though it can occur in the setting of both hematologic and solid malignancies, it is most commonly reported in patients with AML who are undergoing chemotherapy with cytarabine. Our case report reinforces this link. NEH has also been described in the setting of viral and bacterial infections, as well as Behçet’s syndrome. Cases without identifiable cause and pediatric cases have been reported.1-9

NEH usually presents with febrile neutropenia and manifests as tender erythematous papules, plaques, or pustules. Sites of predilection are head and neck, especially in chemotherapy-associated NEH, but a more generalized distribution, including trunk, acral, intertriginous, and extensor surfaces can also occur.

table 1

  • 1
  • 2

Related Articles